Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 83, NWS Tucson, AZ

August 12, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2022, 3:19 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2022, 3:19 PM MST (22:19 UTC)
Expired
Aug 12, 2022, 6:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 125 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS55 KTWC 122219
FFWTWC
AZC019-130115-
/O.NEW.KTWC.FF.W.0083.220812T2219Z-220813T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
319 PM MST Fri Aug 12 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 615 PM MST.

* At 319 PM MST, Doppler radar indicated thunderstorms with heavy 
  rainfall to the north and northeast of Hickiwan had produced 
  between 1.5 and 2.5 inches of rainfall over the past hour in the 
  Hickiwan Wash basin. Rainfall runoff from these storms will result 
  in flash flooding of the Hickiwan Wash, especially as it drains 
  through the village of Hickiwan.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hickiwan.

This includes the following streams and drainages...
  Hickiwan Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3231 11245 3231 11249 3246 11255 3248 11242
      3240 11239 3236 11245

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
490 
WGUS75 KTWC 130113
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
613 PM MST Fri Aug 12 2022

AZC019-130123-
/O.EXP.KTWC.FF.W.0083.000000T0000Z-220813T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
613 PM MST Fri Aug 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
NORTHWESTERN PIMA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3231 11245 3231 11249 3246 11255 3248 11242
      3240 11239 3236 11245

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:13 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 1:13 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
113 PM MST Fri Aug 12 2022

.SYNOPSIS...A favorable pattern remains in place for a daily
chance of showers and thunderstorms into next week. High
temperatures will top out right around to slightly below
normal levels.

&&

.DISCUSSION...Convection started early across southeast Arizona
today, with the first cells on radar over Mount Graham and Mount
Lemmon around 0945. Since then additional thunderstorm development
has occurred primarily across the western half of southeast Arizona
(mainly Tucson westward), where scattered showers and thunderstorms
were noted attm. Isolated showers and thunderstorms were currently
across Cochise, Graham and Greenlee counties. The morning KTWC
220812/12 raob indicated favorable conditions for thunderstorm
development today, with an MUCAPE of 1383 J/KG; a PWAT of 1.65 and
unstable conditions through the boundary layer. The main threat will
be heavy rainfall/flash flooding, although a few of the stronger
storms will be capable of strong wind gusts to 50+ mph and small
hail. The steering flow is from the southeast with thunderstorm
motion expected to be to the northwest at 10-15 mph. Expect showers
and thunderstorms to continue into the late evening hours tonight
before diminishing.

Otherwise, high pressure aloft currently centered over eastern
Colorado will move slowly south/southeast into the Texas panhandle
by late early next week. This keeps southeast Arizona in a favorable
southeast flow pattern through this period, with the daily threat of
thunderstorms, at times persisting well into the evening hours. The
model guidance indicates PW's to remain near to above normal through
this period, with values between 1.0 and 1.5 inches across the
eastern half of the forecast area and 1.5 and 2.0 inches across the
western portion of the CWA. Precipitation chances remain above
climatology through this period. The main threat will be flash
flooding and WPC has portions of our forecast area in a slight risk
of excessive rainfall.

Early to mid next week the monsoonal ridge shifts west/northwest
with the center of the high consolidating between the Four Corners
and northern Utah. Both ensemble and deterministic model guidance
indicate an easterly wave/inverted trough pushing westward under the
high and across the southwestern United States late Tuesday through
Thursday of next week. This feature will provide some extra dynamics
to an already moist atmosphere. The potential is there for southeast
Arizona to see some 'big days', with a more widespread flash
flooding risk if this scenario plays out. Stay tuned.

&&

.AVIATION...Valid through 14/00Z.
Isolated to scattered SHRA/TSRA through the afternoon before
beginning a dissipating trend after 13/04z. With any storms at or
near the terminals, strong wind gusts in excess of 40 kts, cloud
heights dropping to 6k-8k ft AGL, and visibility reductions will be
possible for a brief time. Outside of storms, winds will remain
around 10 kts or less. Cloud decks will rise up and slowly dissipate
after 13/06z to FEW-SCT AOA 18-20k ft AGL. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
into early next week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 12, 10:41 AM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1041 AM MST Fri Aug 12 2022

AZZ504-506-507-514-121830-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1041 AM MST Fri Aug 12 2022

...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 1130 AM MST...

At 1040 AM MST, Doppler radar was tracking a strong thunderstorm over
Mount Lemmon/Summerhaven, or 9 miles southeast of Catalina. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Mount Lemmon/Summerhaven and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 11077 3237 11086 3248 11088 3258 11082
      3251 11067 3238 11061
TIME...MOT...LOC 1740Z 152DEG 2KT 3242 11076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GLZ
Special weather statement, Aug 12, 1:11 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
111 PM MST Fri Aug 12 2022

AZZ505-122100-
South Central Pinal County including Eloy/Picacho Peak State Park-
111 PM MST Fri Aug 12 2022

...A strong thunderstorm will impact portions of south central Pinal
County through 200 PM MST...

At 111 PM MST, Doppler radar was tracking a strong thunderstorm over
Picacho Peak State Park, or 19 miles northwest of Marana, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park and Red Rock.

This includes the following highways...
 Interstate 10 between mile markers 207 and 227.
 Route 87 between mile markers 116 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3261 11122 3251 11144 3272 11165 3285 11137
TIME...MOT...LOC 2011Z 150DEG 9KT 3261 11139

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Aug 12, 1:25 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
125 PM MST Fri Aug 12 2022

AZZ502-505-122115-
Tohono O'odham Nation including Sells-South Central Pinal County
including Eloy/Picacho Peak State Park-
125 PM MST Fri Aug 12 2022

...A strong thunderstorm will impact portions of southwestern Pinal
County through 215 PM MST...

At 124 PM MST, Doppler radar was tracking a strong thunderstorm near
Chui-Chu, or 14 miles southwest of Casa Grande. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chui-Chu, Cockleburr, Jack Rabbit, Shopishk and East Chui-Chu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 11177 3276 11174 3273 11174 3274 11166
      3262 11155 3256 11187 3277 11201 3277 11188
      3279 11187 3279 11178
TIME...MOT...LOC 2024Z 127DEG 2KT 3273 11188

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TGD
Local storm report, Aug 12, 2:09 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     DUST STORM       11 SE ELOY              32.66N 111.41W
08/12/2022                   PINAL              AZ   DEPT OF HIGHWAYS

            DOT WEBCAMS SUGGEST LESS THAN QUARTER MILE
            VISIBILITY IN DUST. TRAFFIC ACCIDENTS
            REPORTED ON I-10 NEAR PICACHO PEAK, PER DOT.

&&

TGD
Local storm report, Aug 12, 2:14 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
214 PM MST FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     DUST STORM       ELOY                    32.75N 111.55W
08/12/2022                   PINAL              AZ   PUBLIC

            DUST STORM REPORTED VIA SOCIAL MEDIA.

&&

TGD
Local storm report, Aug 12, 2:42 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      2 SSE THREE POINTS      32.04N 111.27W
08/12/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            FLOODING REPORTED ON SIERRITA MOUNTAIN ROAD
            NORTH OF HILLTOP ROAD.

&&

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:06 PM MSTSpecial Weather StatementTWCSanta Cruz39 min
Aug 12, 10:41 AM MSTSpecial Weather StatementTWC49 min
Aug 12, 11:04 AM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Aug 12, 11:38 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 12, 11:39 AM MSTSevere Thunderstorm WarningTWCPima51 min
Aug 12, 11:53 AM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 12, 11:56 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 12, 12:12 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 12, 12:23 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 12:39 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 12, 1:11 PM MSTSpecial Weather StatementTWCPinal49 min
Aug 12, 1:17 PM MSTDust Storm AdvisoryTWCPinal43 min
Aug 12, 1:25 PM MSTSpecial Weather StatementTWCPinal50 min
Aug 12, 1:28 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 12, 1:29 PM MSTDust Storm WarningTWCPinal46 min
Aug 12, 1:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 12, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 12, 2:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 2:18 PM MSTAreal Flood AdvisoryTWCPima117 min
Aug 12, 2:31 PM MSTSevere Thunderstorm WarningTWCPima44 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.